Ventricular tachycardia

I went to the ER last night after being awakened  to sob, racing heart and strong thumps in my chest.  They told me I had a vTach event after interrogating my crt-d. I guess it provided resynchronization. No shocks, but the thumps I experienced were fairly uncomfortable. I'm thankful I had the device, but now I'm struggling to sleep. Basically, I'm super anxious about it happening again. Has anyone else experienced this? They didn't do much for me, I have an echo scheduled for next week and I hope to get answers for what is happening and hopefully prevent any future episodes. 


7 Comments

Hugs

by Lavender - 2022-11-09 17:28:05

I'm sorry to read this and know that you had a scare.  I'm always surprised at how casually the cardiologist treats concerns. We're not accustomed to this scenario and for them it's routine. I would have trouble sleeping too if that happened to me. The good thing is knowing that your device kicked in. I have a CRT-P. I'm totally dependent on it. 
 

Hopefully soon, your brain will accept that you're not in danger and will settle down. You probably are having some PTSD. UNDERSTANDABLE!! 

When you lie down to sleep, divert your brain with a guided meditation. I like the ones on YouTube by Michael Sealey. 
 

Prayer is my go to when I have fear or anxiety. May the God of hope fill you with all joy and peace as you trust in Him. (Romans 15:13)

Joshua 1:9 Be strong and courageous. Do not be afraid; do not be discouraged, for the Lord your God will be with you wherever you go.
 

The LORD is the one who goes ahead of you; He will be with you He will not fail you or forsake you. Do not fear or be dismayed." Deuteronomy 31:8
 

๐ŸŒธ๐ŸŒบ๐ŸŒธ

Lavendar

by JillG - 2022-11-09 19:02:33

I'm a very spiritual person and have been talking to God all day. Joshua 1:9 is my go to. Thank you for reminding me of what scripture says about fear. I've been having  problems for a few months and can't get anyone to listen. More frustrated and confused than anything else. Believing better days are ahead. 

Ventricular Tachycardia (VT)

by Gemita - 2022-11-10 07:40:33

Hello Jill, I see Lavender has covered the important part of your care already and finding ways of calming ourselves when our arrhythmias start is an important part of managing our heart rhythm disturbances. 

I suffer from occasional non sustained VT episodes which are triggered by my atrial tachy arrhythmias.  Because our ventricles are the main pumping chambers of our heart, we can quickly become very symptomatic and unstable with even the briefest runs of VT so I do understand how you are affected and your fears about when the next episode might occur.

I am assuming because you didn’t get a shock the other night, your VT was not sustained.  Non sustained VT is defined as three or more consecutive ventricular beats at a rate greater than 100 bpm for a duration of less than 30 seconds.  In any case you have an ICD to protect you should the arrhythmia last longer.  

If your arrhythmias are increasing they will check to see whether your echocardiogram shows any signs of a structural heart problem for example, cardiomyopathy, leaky valves and they will check your ejection fraction too.  Sorry have just read you have heart failure and cardiomyopathy.  They may give additional medication to try to prevent your arrhythmias from starting.  Be assured though the ICD will be there to keep you safe and the resynchronization therapy (CRT) may help improve your ejection fraction and heart failure, but this can take time, so please be patient.  

Controlling your arrhythmias will be the key to keeping your symptoms under good control and to try to prevent any unnecessary shocks.  I would also ask to have your electrolytes checked and perhaps thyroid too, if these haven’t been done recently because both may trigger arrhythmias like VT.

Why is it happening?  When we have heart failure our hearts may struggle to keep pace with our energy requirements.  A failing heart muscle can affect heart rhythm, and an uneven or badly paced rhythm can tax a hardworking heart muscle, so it can be a vicious circle.  But you can help by staying as calm as possible even when faced with this distress.  I am now in control of my arrhythmias (most of the time).  They no longer have such a strong hold over me.  That is where your beliefs can help and any other therapies which help you to stay calm and relaxed, like mindfulness and CBT.   I wish you all the very best 

Anxiety Medication

by JayKay - 2022-11-10 08:03:29

Managing the fear associated with heart problems, loss of consciousness, and shocks can be tough. In my experience, one of the most valuable tools for managing episodes like the one you described has been low dose anti-anxiety medication (0.5mg Xanax). My episodes often happen around sleeping hours, and medication usually helps calm these breakthrough episodes in about 30 minutes to an hour. 
 

Regarding addiction, many people have strong opinions about using anti-anxiety medication. Early on, I was reluctant to use anti-anxiety medication due to concern of becoming addicted. I've since learned that it is entirely possible, and very helpful, to use it sparingly to treat my episodes. It specifically calms down the PVCs (thumps), reduces worry, and helps me get back to sleep. 

That said, if your episodes are frequent it is important to work with your cardiac care team to figure out how to address the frequency. For example, I was on a drug that resulted in more VT events and shocks. During this time, I used Xanax more frequently (1 day per week). After switching medications, I might have an episode 1 day per month.


So, anti-anxiety medication can be helpful, but it's important to remain open to treatment changes that might preemptively reduce the number of episodes.

Wishing you all the best, and I sincerely hope you're able to find a path that allows for some peace of mind and sleep. Cheers to better days ahead.

JayKay

Thank you for responding

by JillG - 2022-11-14 11:37:22

After the first night following the event I've  had more peace. It was just getting thru the first night snd allowing myself to sleep and not worry. I still have my moments but I just remind myself I can get through it. I had my echo but have not received results yet. My heart rate is still spiking with just minor movements. It does come back down, but I'm restricted from doing to much because of  getting breathless. 

((( Jill )))

by Lavender - 2022-11-15 08:26:33

Hugs, girl! I feel your peaceful acceptance. God is walking alongside. He made those parts and nothing is a mystery to Him. Your life will go on and hopefully, with more insight from the echo, will improve.๐Ÿ’™ I'm not one to take meds but meditation and prayer are my drug.

Psalm 46

1 God is our refuge and strength, an ever-present help in trouble.

2 Therefore we will not fear, though the earth give way and the mountains fall into the heart of the sea, 3 though its waters roar and foam and the mountains quake with their surging....๐Ÿงก

7 The Lord Almighty is with us...the God of Jacob is our fortress....

10 He says, “Be still, and know that I am God๐Ÿ’œ

And I am convinced that nothing can ever separate us from God’s love. Neither death nor life, neither angels nor demons, neither our fears for today nor our worries about tomorrow—not even the powers of hell can separate us from God’s love.” ~ Romans 8:38-39

Lavender

by JillG - 2022-11-15 08:49:20

Amen! Besituful reflection on scripture and God's promise. Thank you!  
 

You know you're wired when...

You have a high-tech ticker.

Member Quotes

My ICD/pacer is not a burden. I still play tennis and golf.